Alert archive / Kansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 167, NWS Dodge City, KS

July 14, 2020Ness County, Pawnee County, Rush County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 14, 2020, 1:39 AM CDT for Ness County, Pawnee County, Rush County, Kansas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2020, 1:39 AM CDT (06:39 UTC)
Expired
Jul 14, 2020, 2:16 AM CDT
In force
37 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Ness County, KS, Pawnee County, KS, Rush County, KS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 6.7 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2020-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2744 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2020-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2744 J/kg
Mixed-layer CIN
-192 J/kg
Mixed-layer LCL
1709 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

176 
WUUS53 KDDC 140639
SVRDDC
KSC135-145-165-140730-
/O.NEW.KDDC.SV.W.0167.200714T0639Z-200714T0730Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
139 AM CDT Tue Jul 14 2020

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Eastern Ness County in west central Kansas...
  Northwestern Pawnee County in south central Kansas...
  Western Rush County in central Kansas...

* Until 230 AM CDT.

* At 138 AM CDT, a severe thunderstorm was located near Ness City,
  moving southeast at 20 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Ness City, Bazine, McCracken, Alexander and Brownell. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3832 9946 3828 9976 3836 9993 3869 9981
      3870 9948 3870 9943
TIME...MOT...LOC 0638Z 295DEG 15KT 3848 9981 

HAIL...1.25IN
WIND...60MPH
 
$$

FINCH
2 follow-up statements
648 
WWUS53 KDDC 140658
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
158 AM CDT Tue Jul 14 2020

KSC135-145-165-140730-
/O.CON.KDDC.SV.W.0167.000000T0000Z-200714T0730Z/
Ness KS-Pawnee KS-Rush KS-
158 AM CDT Tue Jul 14 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 AM CDT
FOR EASTERN NESS...NORTHWESTERN PAWNEE AND WESTERN RUSH COUNTIES...

At 158 AM CDT, a severe thunderstorm was located very near McCracken,
moving east at 25 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Bazine, McCracken and Alexander. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3832 9946 3833 9973 3836 9975 3869 9971
      3870 9948 3870 9943
TIME...MOT...LOC 0658Z 254DEG 27KT 3858 9956 

HAIL...1.25IN
WIND...60MPH
 
$$

FINCH
748 
WWUS53 KDDC 140716
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
216 AM CDT Tue Jul 14 2020

KSC135-145-165-140726-
/O.CAN.KDDC.SV.W.0167.000000T0000Z-200714T0730Z/
Ness KS-Pawnee KS-Rush KS-
216 AM CDT Tue Jul 14 2020

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN NESS...NORTHWESTERN
PAWNEE AND WESTERN RUSH COUNTIES IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

LAT...LON 3832 9946 3833 9973 3836 9975 3869 9971
      3870 9948 3870 9943
TIME...MOT...LOC 0715Z 295DEG 15KT 3855 9947 

$$

FINCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 12:40 AM CDT, 59 minutes earlier.

Area forecast discussion, Jul 14, 12:40 AM CDT, 59 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1240 AM CDT Tue Jul 14 2020

...Updated aviation discussion...

.SHORT TERM...(This evening through Tuesday)

Issued at 312 PM CDT Mon Jul 13 2020

All of the convective allowing models drive a line of broken
convection into west central Kansas by around 23-00 UTC this evening.
The initial  few hours may bring severe wind gusts well in excess of
60 mph, and hail locally  in excess of 2 inches. There is no
impressive moisture transport signal, so the mcs will likely weaken
as it moves east across the area tonight with lightning and heavy
rain as main threats the farther east it gets (say past 283). The
best area for severe wind threat based on the HiRES and HRRR
output looks to be Garden City and points west. The overnight
cloud cover forecast will be a challenge as not all of the models
are in agreement on extent of low cloud cover. GFSLamp does show
potential for a period of low stratus as low as 100ft anywhere in
the outflow area with increasing potential toward sunrise Tuesday.

For Tuesday, the convection appears to develop over the Palmer
Divide region and feed into the instability axis characterized by
60s+ dew points funneling from west central Kansas into northeast
CO in the evening. The GFS models another widespread MCS across
our area. By contrast the convective allowing models
NMM/NAM4km/HRRR tend to develop discreet convection near a dryline
farther southeast closer to late afternoon, so a few leading
severe storms may impact the far southwest counties even earlier.

.LONG TERM...(Tuesday night through Monday)
Issued at 312 PM CDT Mon Jul 13 2020

By Wednesday evening, the ECMWF and GFS both model another
convective round as moisture/dew point pooling looks maximized east
to west across Kansas into southeast Colorado with weak upslope
surface flow. There should be multiple locations for convection to
develop on outflow boundaries by then as well.  By Friday it looks
like the pattern shifts enough to have weak troughing near the
western state line and swrly winds and drier air working into sw
Kansas. That should end the series of MCS activity and lead to much
hotter temperatures again heading into the weekend.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1240 AM CDT Tue Jul 14 2020

Thunderstorms will be impacting the Hays terminal for an hour or
two at the beginning of the period before moving east of the area.
A few storms could also move close to Dodge City during this time
but confidence in this is a low. Some MVFR to IFR cigs could also
develop through the early morning hours. Any low cigs that develop
should scatter out by mid to late morning. A cold front will bring
northerly winds to the terminals through the day. Another round of
thunderstorms is expected to develop and could impact the central
and southwest Kansas terminals late in the period.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  67  93  65  88 /  50  10  40  10
GCK  66  91  63  86 /  60  10  40  10
EHA  69  95  65  89 /  50  10  40  20
LBL  67  97  65  91 /  50   0  40  10
HYS  69  87  63  84 /  30  10  40  10
P28  72  97  70  92 /  20  10  20  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Russell
LONG TERM...Russell
AVIATION...Gerard
Hazardous weather outlook, Jul 13, 1:46 AM CDT, 23 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
146 AM CDT Mon Jul 13 2020

KSZ030-031-043>046-061>066-074>081-084>090-140700-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
146 AM CDT Mon Jul 13 2020 /1246 AM MDT Mon Jul 13 2020/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Thunderstorm chances ramp up once again pushing out of terrain
induced eastern Colorado and northwest Kansas. Much of the viewing
area looks to be in the severe threat with the greatest hazards
being with damaging winds and larger hail. Frequent lightning
along with possible flooding will be a risk as well with slow
moving storms and forming into a complex after sunset Monday and
into the overnight hours through early Tuesday morning.

Day 1 Hazards
-------------
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Flooding: Limited risk
* Lightning: Limited risk
* Excessive heat: Elevated risk

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Days 2-7 Discussion
-------------------

Another round of thunderstorms Tuesday evening and into the
overnight hours are possible once again with a marginally severe
threat heading into early Wednesday morning. High uncertainty in
regards to severe weather but frequent lightning and possible
flooding once again behind a cold front that will push through
earlier in the day during the afternoon hours. Otherwise, expect a
dry and warming pattern towards the end of the work week and into
the weekend with excessive heat being the only risk to deal with
as afternoon highs push back into the 90s Thursday and breaking
100 degrees once Friday and over the weekend.

Days 2-7 Hazards
----------------
* Tuesday
  - Lightning: Limited risk
  - Severe thunderstorm: Limited risk

* Wednesday
  - Lightning: Limited risk

* Thursday
  - Excessive heat: Limited risk

* Friday
  - Excessive heat: Elevated risk

* Saturday
  - Excessive heat: Elevated risk

* Sunday
  - Excessive heat: Elevated risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 6 pm first for counties
along the Colorado state line as well as into west central Kansas
along the Hwy 83 corridor. These will spread east and
southeastward through the overnight hours.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Special weather statement, Jul 13, 7:50 PM CDT, 5 hours 49 minutes before
Special Weather Statement
National Weather Service Dodge City KS
750 PM CDT Mon Jul 13 2020

KSZ075-084-085-140130-
Stevens KS-Grant KS-Morton KS-
750 PM CDT Mon Jul 13 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MORTON...SOUTH CENTRAL
GRANT AND WESTERN STEVENS COUNTIES UNTIL 830 PM CDT...

At 749 PM CDT, Doppler radar was tracking a strong thunderstorm near
Richfield, moving east at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Hugoton, Rolla, Richfield, Wilburton and Feterita.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT for
southwestern Kansas.

LAT...LON 3705 10183 3727 10185 3744 10136 3709 10131
TIME...MOT...LOC 0049Z 261DEG 19KT 3718 10174

TURNER
Special weather statement, Jul 13, 8:39 PM CDT, 5 hours before
Special Weather Statement
National Weather Service Dodge City KS
839 PM CDT Mon Jul 13 2020

KSZ084-085-140215-
Stevens KS-Morton KS-
839 PM CDT Mon Jul 13 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MORTON AND
SOUTHWESTERN STEVENS COUNTIES UNTIL 915 PM CDT...

At 839 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Rolla, moving east at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Hugoton, Rolla and Feterita.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT for
southwestern Kansas.

LAT...LON 3700 10166 3715 10166 3722 10123 3700 10123
TIME...MOT...LOC 0139Z 269DEG 18KT 3703 10158

TURNER
Special weather statement, Jul 13, 9:05 PM CDT, 4 hours 34 minutes before
Special Weather Statement
National Weather Service Dodge City KS
905 PM CDT Mon Jul 13 2020

KSZ085-086-140300-
Seward KS-Stevens KS-
905 PM CDT Mon Jul 13 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SEWARD AND SOUTHEASTERN
STEVENS COUNTIES UNTIL 1000 PM CDT...

At 904 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Woods, moving east at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Liberal, Hugoton, Woods and Hayne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT for
southwestern Kansas.

LAT...LON 3700 10142 3720 10141 3729 10071 3700 10071
TIME...MOT...LOC 0204Z 269DEG 24KT 3706 10121

TURNER
Special weather statement, Jul 13, 11:58 PM CDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1158 PM CDT Mon Jul 13 2020

KSZ030-031-140545-
Trego KS-Ellis KS-
1158 PM CDT Mon Jul 13 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TREGO AND NORTHWESTERN
ELLIS COUNTIES UNTIL 1245 AM CDT...

At 1157 PM CDT, Doppler radar was tracking a strong thunderstorm near
Collyer, moving east at 30 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Ellis, Wakeeney, Ogallah, Collyer, Voda and Riga.

LAT...LON 3892 9946 3889 10015 3913 10015 3913 9945
TIME...MOT...LOC 0457Z 248DEG 44KT 3910 10013

HOVORKA
Special weather statement, Jul 14, 12:48 AM CDT, 51 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1248 AM CDT Tue Jul 14 2020

KSZ030-044-045-140630-
Trego KS-Lane KS-Ness KS-
1248 AM CDT Tue Jul 14 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NESS...SOUTHWESTERN
TREGO AND NORTHEASTERN LANE COUNTIES UNTIL 130 AM CDT...

At 1248 AM CDT, Doppler radar was tracking a strong thunderstorm near
Shields, moving east at 30 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Utica, Pendennis, Shields and Arnold.

LAT...LON 3870 9996 3841 10003 3854 10050 3870 10048
      3870 10016 3871 10015
TIME...MOT...LOC 0548Z 276DEG 27KT 3863 10040

FINCH
Special weather statement, Jul 14, 1:12 AM CDT, 27 minutes before
Special Weather Statement
National Weather Service Dodge City KS
112 AM CDT Tue Jul 14 2020

KSZ045-140700-
Ness KS-
112 AM CDT Tue Jul 14 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN NESS COUNTY UNTIL 200 AM
CDT...

At 112 AM CDT, Doppler radar was tracking a strong thunderstorm near
Ness City, moving east at 30 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Ness City and Bazine.

LAT...LON 3838 10003 3860 10001 3861 9959 3829 9963
TIME...MOT...LOC 0612Z 276DEG 26KT 3850 9993

FINCH

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 7:08 PM CDTSpecial Weather StatementDDCMorton37 min
Jul 13, 7:50 PM CDTSpecial Weather StatementDDCMorton40 min
Jul 13, 8:39 PM CDTSpecial Weather StatementDDCStevens36 min
Jul 13, 9:05 PM CDTSpecial Weather StatementDDCSeward, Stevens55 min
Jul 13, 11:58 PM CDTSpecial Weather StatementDDCTrego47 min
Jul 14, 12:48 AM CDTSpecial Weather StatementDDCLane42 min
Jul 14, 1:12 AM CDTSpecial Weather StatementDDCNess48 min
Jul 14, 2:18 AM CDTSpecial Weather StatementDDCRush42 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.